Are you prepared for a medical emergency with your dog? Knowing how to respond immediately to medical emergencies is crucial. The nearest emergency veterinary clinic may be too far away, and it will be up to you to take the correct initial steps that could save your dog’s life. Test your knowledge with this quiz about how to handle the most common medical emergencies you and other dog owners face.
1. Your 10-pound dog eats about 12 ounces of baker’s chocolate. You should:
a) Not really do anything because he only ate a small amount.
b) Make him throw up by giving him several teaspoons of hydrogen peroxide, then take him to a veterinarian.
c) Get him to drink some milk to help absorb the chocolate.
d) Take him to the nearest veterinary facility immediately.
Best response: (b) Baker’s chocolate is very toxic to dogs, and can be fatal to smaller dogs. Getting your dog to throw up with hydrogen peroxide is the most important step you can take. You should then consult your veterinarian about additional decontamination with charcoal or possibly flushing out your dog’s stomach.
2. You notice that your dog is tracking blood throughout your house after being outside. You remember that new metal lawn edging had just been installed. You should:
a) Apply a tourniquet above the wound to make the bleeding stop.
b) Rinse the wound with water and apply a clean cloth bandage.
c) Clean the wound with soap and apply an antibiotic ointment under the bandage.
d) Let the bleeding stop on its own, then take him to the vet.
Best response: (b) Rinsing the wound with water is the most effective step. After that, slow the bleeding by applying pressure to the bandaged wound. Antibiotic ointments can interfere with proper cleaning and drainage of the wound, and a tourniquet can cause permanent nerve damage.
3. Your dog suddenly starts trembling, and then falls over and starts to spasm and twitch uncontrollably, indicating he is having a seizure. You should:
a) Reach in his mouth and grab his tongue so he doesn’t swallow it, then go to the nearest veterinary hospital after the seizure ends.
b) Try to cool him off with water so he doesn’t overheat.
c) Get him in the car and rush him to the nearest veterinarian.
d) Provide padding near his head to prevent him from hurting himself, then take him to the nearest veterinary clinic after the seizure is over.
Best response: (d) Don’t put your hand near a dog’s mouth if he is experiencing a seizure. Dogs don’t swallow their tongues, and because most seizures only last several minutes, the dog won’t need to be rushed to a veterinarian. You should seek veterinary care, however, to determine the cause of the seizure and to prevent future seizures.
4. Your dog comes up lame on a back leg after playing Frisbee. Which of the following over-the-counter medications are safe to give:
Best response: (c) and (d) Both medications have potential side effects, however. Tylenol can cause problems for a dog who has liver disease, and aspirin can cause stomach ulcers. When dosed correctly, either medication should be safe for short-term use (two to three days at most). Ibuprofen and Aleve are potentially toxic to dogs, and should never be given. Call your veterinarian for recommendations on safe doses of Tylenol or aspirin.
5. You notice that your 10-year-old dog appears to be straining to urinate, but very little urine is released. You should:
a) Go to your veterinary hospital or an emergency clinic as soon as possible.
b) Offer water with some cranberry juice mixed in.
c) Firmly squeeze your dog’s abdomen to see if you can help empty the bladder.
d) Wait until morning to see if the problem corrects itself.
Best response: (a) Inability to urinate is a life-threatening emergency. Urinary toxins in the body will start to back up in the bloodstream and can cause nausea, vomiting, and a life-threatening elevation of potassium that can stop the heart. Dalmatians are especially susceptible to urinary stones that can block the urethra, which empties urine from the bladder.